Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Salt Lake City, UT

August 20, 2014Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2014, 2:14 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 2:14 PM MDT (20:14 UTC)
Expired
Aug 20, 2014, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WGUS55 KSLC 202014
FFWSLC
UTC017-202315-
/O.NEW.KSLC.FF.W.0031.140820T2014Z-140820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH...

* UNTIL 515 PM MDT
    
* AT 212 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
  PRODUCING HEAVY RAIN IN RED CANYON IN SOUTHWESTERN GARFIELD 
  COUNTY.  RANGERS HAVE REPORTED RED CANYON WASH...BUSH CASSIDY WASH 
  AND OTHER WASHES IN THE RED CANYON AREA ARE FLASH FLOODING. THIS 
  WARNING INCLUDES STATE ROUTE 12 BETWEEN PANGUITCH AND BRYCE CANYON 
  NATIONAL PARK.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HILLSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT 
CROSS FLOODED ROADWAYS.

&&

LAT...LON 3765 11243 3779 11237 3778 11216 3761 11232

$$

CRK
2 follow-up statements
729 
WGUS75 KSLC 202155
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT WED AUG 20 2014

UTC017-202315-
/O.CON.KSLC.FF.W.0031.000000T0000Z-140820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
355 PM MDT WED AUG 20 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHWESTERN GARFIELD COUNTY...

AT 354 PM MDT...HEAVY RAINFALL HAS OCCURRED ACROSS THE RED CANYON 
AREA. FLASH FLOODING WAS REPORTED EARLIER BY THE US FOREST SERVICE.  
FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HILLSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3765 11243 3779 11237 3778 11216 3761 11232

$$

CRK
260 
WGUS75 KSLC 202309
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT WED AUG 20 2014

UTC017-202317-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-140820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
509 PM MDT WED AUG 20 2014

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD COUNTY WILL
EXPIRE AT 515 PM MDT...

LIGHT PRECIPITATION CONTINUES ACROSS THE AREA BUT THE HEAVIEST 
PRECIPITATION HAS ENDED AT THIS TIME. RUNOFF WILL CONTINUE THROUGH 
AREA WASHES AND STREAMS...HOWEVER FLASH FLOODING IS NO LONGER 
EXPECTED. 

LAT...LON 3765 11243 3779 11237 3778 11216 3761 11232

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:21 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 20, 10:21 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1021 AM MDT WED AUG 20 2014

.SYNOPSIS...THE AIRMASS OVER THE FORECAST AREA WILL SLOWLY DRY
TODAY...THOUGH CONDITIONS WILL REMAIN UNSETTLED OVER THE NEXT FEW
DAYS. A COLD TROUGH WILL MOVE ACROSS NORTHERN UTAH OVER THE
WEEKEND.

&&

.DISCUSSION...SHORTWAVE WHICH BROUGHT PRECIPITATION TO THE WASATCH
FRONT OVERNIGHT AND EARLY THIS MORNING IS NOW MOVING THROUGH
NORTHEAST UTAH. WITH A PERIOD OF SUBSIDENCE IN ITS WAKE ANTICIPATE
A BIT OF A BREAK FOR NORTHWEST UTAH THROUGH MAYBE 1800 UTC.
HOWEVER...A REASONABLY MOIST AIRMASS REMAINS IN PLACE ACROSS MOST
OF UTAH. ALTHOUGH WE HAVE SEEN SOME MID LEVEL DRYING LOW LEVEL
MOISTURE STILL ENTRENCHED WITH SURFACE DEWPOINTS GENERALLY IN THE
MID 50S TO THE LOWER 60S STATEWIDE.

AIRMASS WILL DESTABILIZE QUICKLY THIS AFTERNOON AND EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP ONCE AGAIN. INSTABILITY IS GREATESTACROSS
EAST CENTRAL UTAH THIS MORNING WITH SBCAPE IN EXCESS OF 1500 J/KG.
THIS AREA ALSO HAS DEEP LAYER SHEAR GREATER THAN 30 KTS...SO
STORMS THAT DEVELOP IN THIS AREA COULD SHOW SOME ORGANIZATION AND
ALSO PRODUCE LOCALLY HEAVY RAIN. RAP AND NAM MODELS INDICATE THAT
BEST INSTABILITY THIS AFTERNOON WILL BE OVER THE WESTERN VALLEYS
AND...WITH THE GOES TOTAL PRECIPITABLE WATER IMAGERY INDICATING
VALUES OF .75" TO 1" REMAINING IN PLACE ACROSS WESTERN
UTAH...ANTICIPATE SCATTERED CONVECTION TO DEVELOP THIS AFTERNOON.
GIVEN CURRENT TRENDS HAVE INCREASED POPS A BIT IN EASTERN VALLEYS
AS WELL AS THE UINTAS AND CENTRAL MOUNTAINS FOR THIS AFTERNOON.

NAM MODEL INDICATES THAT ANOTHER MID LEVEL SHORTWAVE WILL MOVE
INTO NORTHWEST UTAH TONIGHT. THIS FEATURE COULD BE THE FOCUS FOR
ADDITIONAL CONVECTION TO DEVELOP AND MOVE INTO THE NORTHERN
PORTION OF THE STATE. THE HRRR MODEL CERTAINLY SUPPORTS THIS AS IT
MOVES AN AREA OF OF PRECIP INTO NW UT AFTER 0000 UTC.

&&

.AVIATION...ELEVATED SOUTHEAST WINDS WILL PREVAIL AT THE SLC
TERMINAL THROUGH THE DAY...THOUGH THERE IS A 20 PERCENT CHANCE OF
WINDS SHIFTING TO THE NORTHWEST AFTER 21Z. GUSTY AND ERRATIC OUTFLOW
WINDS ARE POSSIBLE WITH VICINITY SHOWERS AFTER 20Z. TYPICAL SOUTHEAST
DRAINAGE FLOW SHOULD RESUME BETWEEN 03-05Z.
 &&

.FIRE WEATHER...SOME OF THE MOISTURE FROM THE MONSOONAL SURGE WILL
REMAIN  ACROSS THE REGION THROUGH THE NEXT SEVERAL DAYS AS A TROUGH
DEVELOPS OVER THE PACIFIC NORTHWEST AND THEN SWINGS THROUGH UTAH
SATURDAY. MINOR DISTURBANCES BETWEEN NOW AND SATURDAY WILL KICK OFF
CONVECTION BOTH DAY AND NIGHT THROUGH FRIDAY PRODUCING ISOLATED
WETTING RAINS ACROSS THE SOUTH AND WIDELY SCATTERED WETTING RAINS
ACROSS THE NORTH. RELATIVE HUMIDITY LEVELS WILL BE ELEVATED DURING
THE NEXT FEW DAYS AS WELL. THE TROUGH DEVELOPING OVER THE PACIFIC
NORTHWEST WILL INTERACT WITH THE MOISTURE THATS REMAINS OVER THE
NORTHERN HALF OF THE REGION ON SATURDAY LIKELY PRODUCING WIDESPREAD
RAIN. TEMPERATURES WILL BE COOLER DURING THE NEXT SEVERAL DAYS...
ESPECIALLY SATURDAY DUE TO THE COLD FRONT AND PRECIPITATION. DRYING
WILL RETURN SUNDAY INTO MONDAY BUT ANOTHER TROUGH MAY INCREASE
CHANCES OF SHOWERS TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...GRAHAM
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 4:43 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 AM MDT WED AUG 20 2014

UTZ001>016-019>021-517-518-WYZ021-211045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
443 AM MDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF
NORTHERN UTAH THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AGAIN THIS AFTERNOON. THE STORMS WILL BE MOST
WIDESPREAD OVER THE HIGHER TERRAIN BUT COULD DRIFT INTO ADJACENT
VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THURSDAY AND
FRIDAY...RESULTING IN A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS. AN UNSEASONABLY COOL PACIFIC NORTHWEST TROUGH IS
EXPECTED TO PUSH A COLD FRONT THROUGH NORTHERN UTAH FRIDAY NIGHT
AND SATURDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE TROUGH
MOVES THROUGH THE AREA. A BRIEF DRYING AND WARMING TREND IS
EXPECTED SUNDAY AND MONDAY BEFORE ANOTHER TROUGH MOVES INTO
NORTHERN UTAH MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 20, 12:07 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1207 PM MDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      WEST JORDAN             40.60N 112.00W
08/20/2014                   SALT LAKE          UT   EMERGENCY MNGR

            HEAVY RAIN OVERWHELMED STORM DRAINS FLOODING THE
            BASEMENTS OF 17 HOMES.

&&

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:19 PM MDTSpecial Weather StatementSLCSalt Lake41 min
Aug 20, 3:27 PM MDTSpecial Weather StatementSLCWayne48 min
Aug 20, 3:34 PM MDTSpecial Weather StatementSLCTooele56 min
Aug 20, 3:45 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele45 min
Aug 20, 4:16 PM MDTAreal Flood AdvisorySLCGarfield, Iron119 min
Aug 20, 4:31 PM MDTSevere Thunderstorm WarningSLCTooele29 min
Aug 20, 4:32 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 20, 5:02 PM MDTAreal Flood AdvisorySLCTooele118 min
Aug 20, 5:07 PM MDTAreal Flood AdvisorySLCSalt Lake113 min
Aug 20, 5:23 PM MDTSpecial Weather StatementSLCTooele37 min

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.